Kansas, 2011Damaging Winds in Kansas, July 23, 2011
July 23, 2011 · NWS ICT · 3 events in 2 counties and zones
A few clusters of pulse-type strong to severe thunderstorms affected south-central Kansas during the evening hours on the 23rd. Wind gusts up to 70 mph were reported across portions of Kingman County, producing localized damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few clusters of pulse-type strong to severe thunderstorms affected south-central Kansas during the evening hours on the 23rd. Wind gusts up to 70 mph were reported across portions of Kingman County, producing localized damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 23, 4:54 PM CST, 41 minutes earlier.
Area forecast discussion, Jul 23, 4:54 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT SAT JUL 23 2011
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED TO SCATTERED THUNDERSTORMS FROM SOUTHWEST THROUGH
CENTRAL/NORTHEAST KS CORRELATE WELL WITH THE 700 MB THETA-E AXIS.
THIS ACTIVITY LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS GIVEN
REDEVELOPMENT OF 30-35 KT SOUTHERLY LOW-LEVEL JET. HAVE UTILIZED
VCTS AT RSL/SLN/HUT THIS EVENING. ICT MORE TRICKY CALL ON TS GIVEN
ITS ON EASTERN EDGE OF MID-LEVEL MOIST AXIS. ON SUNDAY...A WEAK
COLD FRONT WILL SLIDE SOUTHWARD INTO CENTRAL KS IN THE AFTERNOON
HOURS. MOISTURE POOLING ALONG/N OF THE BOUNDARY COULD SET OFF
SCATTERED THUNDERSTORMS IN THE PM...WHICH COULD PROPAGATE SEWD
DURING THE EVENING HOURS. VFR EXPECTED AWAY FROM STORM ACTIVITY.
JMC
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT SAT JUL 23 2011/
DISCUSSION...
TONIGHT:
GIVEN LITTLE IF ANY CHANGES IN AIRMASS...ANTICIPATE SIMILAR
WEATHER TO LAST EVENING WITH ISOLATED/SCATTERED THUNDERSTORMS ON
WESTERN EDGE OF FORECAST AREA. QUESTION IS WHETHER THE
PRECIPITATION WILL CONTINUE ALL NIGHT. BASED ON TRENDS...AM NOT
THAT OPTIMISTIC...ALTHOUGH CANNOT COMPLETELY RULE OUT NEW
DEVELOPMENT IN THE PREDAWN HOURS.
SUN-SUN NIGHT:
THE BIGGEST ISSUE OF ENTIRE FORECAST IS LOCATION OF EFFECTIVE
BOUNDARY DURING THE DAY. CONVECTIVE COVERAGE/TEMPERATURES AND HEAT
HEADLINES ARE ALL CONTINGENT ON THIS LOCATION. GIVEN THE
CONVECTIVE BULLSEYES IN THE 1200 UTC NAM/GFS SOLUTIONS...AM MORE
INCLINED TO SIDE WITH THE 0000 UTC 20KM WRF-ARW RUN. IT HAD
REASONABLE CONVECTION SAT NIGHT AND BREAKS STORMS OUT DURING THE
AFTERNOON ROUGHLY ALONG A LINE FROM JUST SOUTH OF MKC-DDC. SURFACE
POTENTIAL TEMPERATURE PROGS SUGGEST ACTUAL FRONT MAY ONLY
BACKDOOR INTO NE BORDER OF FORECAST AREA SUN NIGHT...ALTHOUGH
OUTFLOW/WIND SHIFT WILL LIKELY WORK INTO SOUTH CENTRAL/SOUTHEAST
KS. TEMPERATURES SHOULD SOAR AHEAD OF BOUNDARY...AND UNLESS
CONVECTIVE DEBRIS IS MUCH MORE WIDESPREAD THAN ANTICIPATED...SHOULD
SEE TEMPERATURES SIMILAR TO PREVIOUS DAYS ACROSS AT LEAST SOUTHERN
HALF OF AREA. NORTHERN HALF IS A BIT MORE PROBLEMATIC GIVEN
HEADLINES IN PLACE. DEWPOINTS WOULD LIKELY POOL NEAR BOUNDARY...SO
HEAT INDICES COULD STILL RUN HIGH NEAR/JUST NORTH OF FRONT.
MON:
DANGEROUS HEAT INDICES APPEAR LIKELY...ESPECIALLY ALONG OKLAHOMA
BORDER AND IN SE KS. VALUES COULD REACH 110 ACROSS MONTGOMERY/
LABETTE COUNTIES IN SOUTHEAST KANSAS. PLANNED TO EXTEND EXCESSIVE
HEAT WARNING THROUGH MONDAY NIGHT ACROSS MOST OF S CENTRAL AND ALL
OF SE KS...BUT CONSENSUS WAS TO HOLD OFF DUE TO POTENTIAL FOR
OUTFLOW/CONVECTIVE DEBRIS FROM SUN NIGHT. DESPITE HEADLINE...PLAN
TO HIT THIS HARD IN HAZARDOUS WEATHER OUTLOOK. NOT OPTIMISTIC
ABOUT PRECIPITATION ON MON...ALTHOUGH A LATE DAY/EVENING STORM
CANNOT BE RULED OUT. MUCH IS DEPENDENT ON WHAT HAPPENS SUN.
TUE-SAT:
LATEST RUNS OF MEDIUM RANGE MODELS SHOW LITTLE CHANGE FROM
PREVIOUS RUNS WITH LONG WAVE PATTERN THROUGHOUT THIS PERIOD. WOULD
APPEAR THAT HEAT WILL REMAIN ENTRENCHED FOR MOST IF NOT ALL OF THE
WEEK. ONLY MINOR TWEAKS TO GOING TEMPERATURE FORECAST. SOME RELIEF
IS POSSIBLE LATE IN THE WEEK AS A FRONT MAY BE CLOSE OR MOVE INTO
PARTS OF CENTRAL KS. GIVEN FLOW ALOFT...CHANCES OF PRECIPITATION
ACROSS SOUTH ARE SLIM...WITH UPPER HIGH CENTERED OVER FORECAST AREA.
WITH AFTERNOON HEAT INDICES IN THE TRIPLE DIGITS EACH DAY OVER
MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED. -HOWERTON
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR
THUNDERSTORMS THIS EVENING AND THEN THE TIMING AND PLACEMENT OF THE
COOL FRONT FOR SUNDAY.
VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE FORECAST...BUT
THERE COULD BE A REDUCTION IN CONDITIONS IF THUNDERSTORMS DEVELOP.
FOR NOW FEEL THE BEST CHANCES FOR ISOLATED TO SCATTERED
THUNDERSTORMS IS ACROSS CENTRAL KANSAS AND HAVE KEPT THE CB
MENTION IN FOR KRSL AND KSLN. THE HRRR HAS CONTINUED TO SHOW SOME
SCATTERED DEVELOPMENT ACROSS SOUTH CENTRAL KANSAS...BUT CONFIDENCE
ON THIS OCCURRING IS LOWER.
BEYOND THUNDERSTORMS TONIGHT...THE TIMING AND PLACEMENT FOR THE
COOL FRONT MOVING SOUTH IS THE BIGGEST QUESTION. THE NAM PUSHES IT
MUCH FURTHER SOUTH...AND STRUGGLE TO SEE THIS OCCURRING AT THIS
TIME. THUS HAVE KEPT THE WIND SHIFT CONFINED TO KRSL AND KSLN
WHERE CONFIDENCE IS HIGHEST. HAVE ALSO KEPT OUT ANY MENTION OF
THUNDERSTORMS FOR THE OTHER TERMINALS FOR SUNDAY UNTIL THE
FRONT/BOUNDARY IS BETTER DEFINED AND UNDERSTOOD.
BILLINGS
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 80 103 77 99 / 20 30 20 10
HUTCHINSON 79 102 76 99 / 20 30 30 10
NEWTON 80 102 76 98 / 20 30 30 10
ELDORADO 78 103 75 98 / 10 30 30 10
WINFIELD-KWLD 80 104 78 99 / 10 20 20 10
RUSSELL 75 99 74 98 / 40 20 30 10
GREAT BEND 79 100 75 98 / 30 30 30 10
SALINA 79 100 76 98 / 30 30 30 10
MCPHERSON 78 102 76 98 / 20 30 30 10
COFFEYVILLE 79 104 77 100 / 10 20 20 10
CHANUTE 80 104 76 98 / 10 20 30 10
IOLA 79 105 76 98 / 10 30 30 10
PARSONS-KPPF 78 104 77 99 / 10 20 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jul 23, 2:58 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT JUL 23 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
358 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY
EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR
DETAILS.
ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER ROUGHLY
THE SAME AREAS AS YESTERDAY. LOCATIONS NORTH OF A LINE FROM HUTCHINSON
TO SALINA WILL HAVE THE BEST CHANCE OF STORMS. A COUPLE OF THE
STRONGEST STORMS MAY PRODUCE BRIEF DAMAGING WINDS AS THEY COLLAPSE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK
THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. HEAT INDICES OF
105 TO 110 ARE EXPECTED ALONG THE OKLAHOMA BORDER ON MONDAY
AFTERNOON. THE TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH AT
LEAST FRIDAY OVER THE ENTIRE AREA. ADDITIONAL EXCESSIVE HEAT
WARNINGS WILL BE NEEDED.
THERE ARE SLIGHT CHANCES FOR STORMS SUNDAY AFTERNOON AND EARLY
EVENING ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS. STRONG
STORMS ARE LIKELY AND ISOLATED SEVERE STORMS POSSIBLE.
VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT
BEND TO WELLINGTON ON WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED NATURE OF THE STORMS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON
In the hours before
Special weather statement, Jul 23, 4:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT JUL 23 2011
KSZ067-082-232245-
KINGMAN-RENO-
515 PM CDT SAT JUL 23 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...
AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PRESTON...OR 16 MILES NORTHEAST OF PRATT
THAT WAS MOVING NORTHEAST AROUND 10 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE FROM THIS THUNDERSTORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
ES
Thunderstorm Wind, Kingman
- When
- July 23, 5:35 PM CST to 5:40 PM CST
- Where
- Kingman County, 4.46 mi SSW of Norwich
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.390, -97.880
A metal building lost about half its roof, and also had the south side of the building pushed in.
Thunderstorm Wind, Kingman
- When
- July 23, 5:58 PM CST to 6:07 PM CST
- Where
- Kingman County, Kingman Muni Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.670, -98.120
Measured at the Kingman Airport.
Thunderstorm Wind, Reno
- When
- July 23, 6:11 PM CST
- Where
- Reno County, 2.58 mi ESE of Castleton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.850, -97.930
A road sign as well as a few tree limbs were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335873, 335879, 335882.